Send to

Choose Destination
See comment in PubMed Commons below
Eur J Ophthalmol. 1995 Oct-Dec;5(4):230-4.

Screening for tamoxifen ocular toxicity: a prospective study.

Author information

  • 1Department of Ophthalmology, St-Elisabeth Hospital, Turnhout, Belgium.


Specific ocular complications, namely retinopathy, keratopathy and optic neuritis, have been described in women being treated with tamoxifen for metastatic breast cancer or taking this drug as an adjuvant postoperative therapy. We examined 61 patients who had been using tamoxifen for at least one year, in order to detect the incidence of ocular complications. Two patients had retinopathy after having taken high cumulative doses of tamoxifen. Another had corneal deposits and a fourth had optic neuritis. It thus appears that systematic screening of all symptom-free patients using this drug for metastatic breast cancer is superfluous. However, an ophthalmological assessment every two years or earlier in case of visual complaints for patients taking tamoxifen as an adjuvant therapy remains useful, because the oncological therapy can be adjusted if serious ocular complications arise.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center